Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Buffalo, NY

June 28, 2005Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 28, 2005, 9:45 PM EDT for Lewis County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 9:45 PM EDT (01:45 UTC)
Expired
Jun 28, 2005, 10:36 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 290146
SVRBUF
NYC049-290245-
/O.NEW.KBUF.SV.W.0014.050629T0145Z-050629T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
945 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 1045 PM EDT

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF HIGHMARKET...OR ABOUT 23 MILES NORTHWEST OF
  ROME...AND WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSCEOLA BY 955 PM EDT
  AND CROSS EXTREME SOUTHER RURAL LEWIS COUNTY THROUGH 945 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4343 7552 4347 7571 4348 7574 4351 7575
      4361 7575 4364 7547 4363 7546 4360 7546
      4348 7541

$$

LEVAN
2 follow-up statements
000 
WWUS51 KBUF 290220
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1019 PM EDT TUE JUN 28 2005

NYC049-290245-
/O.CON.KBUF.SV.W.0014.000000T0000Z-050629T0245Z/
LEWIS NY-
1019 PM EDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM EDT FOR
LEWIS COUNTY...

AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF HIGHMARKET...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONSTABLEVILLE BY 1030 PM EDT...
  PORT LEYDEN BY 1040 PM EDT.
 
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4343 7552 4347 7571 4348 7574 4351 7575
      4361 7575 4364 7547 4363 7546 4360 7546
      4348 7541

$$

LEVAN
000 
WWUS51 KBUF 290236
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1036 PM EDT TUE JUN 28 2005

NYC049-290246-
/O.CAN.KBUF.SV.W.0014.000000T0000Z-050629T0245Z/
LEWIS NY-
1036 PM EDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY IS CANCELLED...

AT 1036 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE 
THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4343 7552 4347 7571 4348 7574 4351 7575
      4361 7575 4364 7547 4363 7546 4360 7546
      4348 7541

$$

LEVAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:15 PM EDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 3:15 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

WE REMAIN UNDER A VERY WEAK OVERALL WEATHER PATTERN ACROSS THE
EASTERN U.S.  SUBTLE SHORT WAVES EMBEDDED ALONG THE SOUTHERN
PERIPHERY OF THE UPPER LEVEL WESTERLIES WILL LIKELY CONTROL THE
WEATHER ACROSS WESTERN NEW YORK THROUGH THURSDAY.

WATER VAPOR IMAGERY SHOW A HINT OF A MOIST PLUME ASSOCIATED WITH A
VERY WEAK SHORT WAVE THAT HAS ALREADY MOVED THROUGH WNY.  ANOTHER
WAVE THAT APPEARS ON WATER VAPOR IMAGERY AND IS ALSO REFLECTED IN
THE ETA 500MB PROG IS STRETCHED FROM THE EAST END OF GEORGIAN BAY
SOUTH THROUGH OHIO. THIS WAVE WILL CROSS INTO WNY AFTER 4PM AND IS
ALREADY RESPONSIBLE FOR TRIGGERING CONVECTION ALONG THE LAKE BREEZE
BOUNDARY OFF LAKE ERIE. THOSE CELLS PUSHED OUT AN OUTFLOW BOUNDARY
TO THEIR EAST AND IT LOOKS AS THOUGH THAT REGION HAS BRIEFLY
STABILIZED BUT I STILL FEEL WE COULD SEE ANOTHER ROUND OF ACTIVITY
DEVELOP ALONG THE LAKE AS TEMPS REBOUND THROUGH LATE AFTERNOON. BY
LATE THIS EVENING MOST OF THE LOCALIZED CONVECTION WILL SETTLE DOWN
THOUGH ACTIVITY THAT IS FIRING IN OHIO VALLEY COULD SNEAK INTO OUR
SOUTHERN TIER LATER THIS EVENING. FINALLY, THAT WEAK SHORT WAVE
MENTIONED EARLIER SHOULD REMAIN STRETCHED ACROSS OUR REGION TONIGHT
SO I WILL KEEP MENTION OF PRECIPITATION IN FOR THE OVERNIGHT PERIOD.

ANOTHER SUBTLE WAVE EJECTING OUT OF THE LARGER TROUGH IN THE WEST
CURRENTLY OVER EASTERN IOWA DROPS INTO THE ERN RIDGE AND GET ALMOST
WASHED OUT ON WEDNESDAY.  I HAVE VERY LITTLE CONFIDENCE IN THE
EVOLUTION OF PRECIPITATION ACROSS THE CWA BASED ON MODEL DATA ON
WEDNESDAY AS WELL. HOWEVER IF I FOLLOW THE GENERAL TREND IN THE
MODEL GUIDANCE AND KEEP LATTER PART OF WEDNESDAY AND WEDNESDAY NIGHT
RAIN FREE.

THURSDAY LOOKS TO BE RAIN FREE FOR THE MOST PART ONCE AGAIN AS
TEMPERATURES REBOUND BACK INTO THE 90 DEGREE RANGE FOR ONE MORE DAY
AHEAD OF THE MAJOR SHORT WAVE ADVANCING FROM THE CANADIAN PRAIRIES.

THE BIG CHANGE WE HAVE BEEN ADVERTISING IN THE OVERALL WEATHER
PATTERN LOOKS LIKE IT WILL NOT OCCUR UNTIL FRIDAY MORNING AS A
RELATIVELY STRONG COLD FRONT FOR THIS TIME OF THE YEAR SWINGS
THROUGH THE GREAT LAKES. THE WIND FIELD ASSOCIATED WITH THE UPPER
LEVEL LOW THAT MOVES SOUTH OF JAMES BAY IS STRONG ENOUGH TO SUPPORT
HEFTY THUNDERSTORMS THURSDAY NIGHT AHEAD OF THE SYSTEM.

FRIDAY IS THE BIG CHANGE AS 850MB TEMPS DROP FROM 16-18C DOWN TO 8C
BY EVENING OVER WNY. OVERALL FRIDAY SHOULD BE A MUCH MORE
COMFORTABLE DAY ACROSS THE REGION.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

WILL BRING IN REALLY NICE COMFORTABLE WEATHER FOR THE WEEKEND AS WE
GET INTO A BIG CHANGE IN AIRMASS BEHIND THE COLD FRONT.  THERE IS A
SUGGESTION ON A SECONDARY SHORT WAVE ROTATING AROUND THE MAIN UPPER
LOW ACROSS THE EASTRN GREAT LAKES SATURDAY BUT FOR NOW I DO NOT
EXPECT ANY PRECIPITATION.  SUNDAY LOOKS GREAT AS WELL AS THE HOLIDAY
...THOUGH LATE IN THE DAY THE GUIDANCE SUGGESTS THE NEXT FRONT FROM
THE WEST APPROACHES WNY.  ALTHOUGH MOTHER NATURES FIREWORKS HAVE
BEEN PART OF OUR RECENT JULY 4TH HOLIDAYS I WILL STAY POSITIVE AND
KEEP ANY MENTION OF PRECIPITATION OUT FOR NOW THEN REINTRODUCE IT ON
TUESDAY.

&&

.AVIATION...

LOOK FOR GENERALLY VFR CONDITIONS AT ALL SITES INTO THIS
EVENING...WITH CONDITIONS LOWERING TO MVFR IN HAZE AFTER 00Z.
SCATTERED CONVECTION WILL OCCUR LATE THIS AFTERNOON AND EARLY THIS
EVENING...WITH A FEW RUNNING ALONG THE LAKE BREEZE BOUNDARY SOUTH
AND EAST OF BUFFALO THROUGH 23Z. A MORE GENERAL AREA OF SHOWERS IS
POSSIBLE LATER TONIGHT AND WEDNESDAY MORNING WHICH WILL LOWER
CONDITIONS TO IFR AT TIMES.

&&

.MARINE...

WINDS WILL TEND LIGHT SOUTHERLY TONIGHT AND THEN VEER TO WESTERLY
DURING WEDNESDAY AFTER A TROF PASSES. WINDS WILL BACK TO SOUTHWEST
AGAIN DURING THURSDAY. SPEEDS WILL BE LIGHT.

&&

.CLIMO...

MERCURY HAS REACHED 93 AGAIN TODAY AT BUF...JUST SHY OF 95 RECORD.
THIS MAKES 3 CONSEC 90+ DAYS AT BUF...OUR FIRST OFFICIAL HEAT WAVE
(3 CONSEC DAYS OR MORE OF 90 PLUS) SINCE JUNE 1994.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SHORT TERM...TAN
LONG TERM...TAN
AVIATION/MARINE/CLIMO...SFM
Hazardous weather outlook, Jun 28, 5:42 AM EDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
542 AM EDT TUE JUN 28 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-290940-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
542 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT LOCALLY HEAVY RAINFALL
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:49 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego41 min
Jun 29, 2:05 PM EDTSevere Thunderstorm WarningBUFAllegany58 min
Jun 29, 3:36 PM EDTFlash Flood WarningBUFAllegany3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.